Positive-definite ternary quadratic forms with the same representations over ℤ

Research output: Contribution to journalArticlepeer-review

1 Citation (Scopus)


Kaplansky conjectured that if two positive-definite ternary quadratic forms have perfectly identical representations over ℤ, they are equivalent over ℤ or constant multiples of regular forms, or is included in either of two families parameterized by ℝ2. Our results aim to clarify the limitations imposed to such a pair by computational and theoretical approaches. First, the result of an exhaustive search for such pairs of integral quadratic forms is presented in order to provide a concrete version of the Kaplansky conjecture. The obtained list contains a small number of non-regular forms that were confirmed to have the identical representations up to 3,000,000 by computation. However, a strong limitation on the existence of such pairs is still observed, regardless of whether the coefficient field is ℚ or ℝ. Second, we prove that if two pairs of ternary quadratic forms have the identical simultaneous representations over ℚ, their constant multiples are equivalent over ℚ. This was motivated by the question why the other families were not detected in the search. In the proof, the parametrization of quartic rings and their resolvent rings by Bhargava is used to discuss pairs of ternary quadratic forms.

Original languageEnglish
Pages (from-to)1493-1534
Number of pages42
JournalInternational Journal of Number Theory
Issue number7
Publication statusPublished - Aug 1 2020

All Science Journal Classification (ASJC) codes

  • Algebra and Number Theory


Dive into the research topics of 'Positive-definite ternary quadratic forms with the same representations over ℤ'. Together they form a unique fingerprint.

Cite this